Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 55, NWS Norman, OK

June 13, 1998Canadian County, Grady County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 13, 1998, 8:45 PM CDT for Canadian County, Grady County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 1998, 8:45 PM CDT (01:45 UTC)
Expired
Jun 13, 1998, 9:15 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Grady County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3674 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.5
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS1 KOKC 140146 RRA
TOROKC
OKC017-051-140215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     EXTREME NORTHERN GRADY COUNTY IN CENTRAL OKLAHOMA
     EXTREME SOUTHEASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 915 PM CDT

* AT 845 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 4 MILES WEST OF TUTTLE...MOVING EAST AT 20 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE TUTTLE AND MUSTANG

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3537 9786 3529 9785 3528 9769 3541 9767

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:30 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUN 13 1998

A FEW ECHOES HAVE DVLPD ALG DRY LINE IN NWR OK THIS AFTN. TMPS IN
THIS AREA HAVE HEATED TO WELL ABV 100 DEG F AS PER MESONET DATA WITH
VERY UNSTABLE AMS ALG AND AHD OF THE DRY LINE. THIS AREA ALG WITH
AREA ALG WARM FNT FROM WRK KS TOWARD NERN OK TO BE THE MAIN FOCUS
ACTIVITY TONIGHT AS S/W MOVES FROM CO INTO THE CNTRL PLAINS. DRY
LINE BECOMES MORE DIFFUSE FRTHR S AND CAP IS ALSO STRONGER SO CHCS
FOR TSTM DVLPMNT TAPER OFF FURTHER S. AS S/W MOVES INTO THE PLAINS
TONIGHT SFC LO WILL MOVE ACRS NRN KS WITH SFC BNDRY PUSHING INTO
CNTRL OK BY 12Z. WITH BNDRY PUSHING INTO THE RGN WILL KEEP POPS IN
AREAWIDE TONIGHT WITH THE HIEST IN THE NORTH WHERE BEST UPR SUPPORT
WILL BE LOCATED. ANY RESIDUAL STORMS SHUD EXIT THE FA EARLY SUNDAY
WITH INCRSG SW TO NWLY LO LVL FLO SHUNTING MOISTR EAST OF THE FA
DURING THE DAY. ETA SHOWS A SECOND SURGE OF COOLER AIR PUSHING IN
SUNDAY NIGHT SO WILL DROP TMPS BACK MORE ON MONDAY. EXTENDED LOOKS
DRY WITH TMPS ON THE RISE AS UPR RDG BEGINS TO BUILD OVR THE AREA.

FCSTID = 2
OKC   69  92  64  86 /  30  20  10  10
HBR   66  94  63  86 /  20  10   0   0
SPS   70  95  65  89 /  20  10   0   0
GAG   62  90  56  84 /  10  10  10   0
PNC   69  92  62  85 /  40  20  10  10
DUA   73  94  68  87 /  30  30   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 13, 6:35 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM     7 W X    WATONGA          OK   66 MPH WIND GUST, MEASURED
06/13/98   BLAINE                         OKLAHOMA MESONETWORK

PURPURA
Local storm report, Jun 13, 6:35 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM     7 W X    WATONGA          OK   66 MPH WIND GUST, MEASURED
06/13/98   BLAINE                         OKLAHOMA MESONETWORK

PURPURA
Local storm report, Jun 13, 7:32 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUN 13 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    4 NNW LENORA              OK   .88 INCH HAIL
06/13/98   DEWEY

0415 PM    4 W HUNTER                OK   .75 INCH HAIL
06/13/98   GARFIELD

0538 PM    3 S KINGFISHER            OK   1.25 INCH HAIL
06/13/98   KINGFISHER

0546 PM    1 E KINGFISHER            OK   1.75 INCH HAIL
06/13/98   KINGFISHER

0635 PM    4 S HYDRO                 OK   .88 INCH HAIL
06/13/98   CADDO

0707 PM    3 NW CALUMET              OK   1.75 INCH HAIL
06/13/98   CANADIAN

0700 PM    3 NW CALUMET              OK   1.50 INCH HAIL
06/13/98   CANADIAN

0714 PM    CALUMET                   OK   2.50 INCH HAIL
06/13/98   CANADIAN

0716 PM    2 W EL RENO               OK   60 MPH WIND GUST
06/13/98   CANADIAN                                      

MCCLURE
Local storm report, Jun 13, 7:32 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUN 13 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    4 NNW LENORA              OK   .88 INCH HAIL
06/13/98   DEWEY

0415 PM    4 W HUNTER                OK   .75 INCH HAIL
06/13/98   GARFIELD

0538 PM    3 S KINGFISHER            OK   1.25 INCH HAIL
06/13/98   KINGFISHER

0546 PM    1 E KINGFISHER            OK   1.75 INCH HAIL
06/13/98   KINGFISHER

0635 PM    4 S HYDRO                 OK   .88 INCH HAIL
06/13/98   CADDO

0707 PM    3 NW CALUMET              OK   1.75 INCH HAIL
06/13/98   CANADIAN

0700 PM    3 NW CALUMET              OK   1.50 INCH HAIL
06/13/98   CANADIAN

0714 PM    CALUMET                   OK   2.50 INCH HAIL
06/13/98   CANADIAN

0716 PM    2 W EL RENO               OK   60 MPH WIND GUST
06/13/98   CANADIAN                                      

MCCLURE
Local storm report, Jun 13, 8:06 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0806 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM     4 SSE   BLACKWELL        OK   61 MPH WIND GUST, MEASURED
06/13/98   KAY                            OKLAHOMA MESONETWORK
Local storm report, Jun 13, 8:06 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0806 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM     4 SSE   BLACKWELL        OK   61 MPH WIND GUST, MEASURED
06/13/98   KAY                            OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:02 PM CDTTornado WarningOUNPayne43 min
Jun 13, 7:06 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita39 min
Jun 13, 7:28 PM CDTSevere Thunderstorm WarningOUNGarfield32 min
Jun 13, 7:36 PM CDTSevere Thunderstorm WarningOUNKay, Noble39 min
Jun 13, 7:36 PM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Jun 13, 7:42 PM CDTTornado WarningOUNCanadian, Oklahoma48 min
Jun 13, 7:52 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady43 min
Jun 13, 7:55 PM CDTSevere Thunderstorm WarningOUNNoble50 min
Jun 13, 8:06 PM CDTTornado WarningOUNNoble24 min
Jun 13, 8:25 PM CDTTornado WarningOUNLincoln, Oklahoma50 min
Jun 13, 8:28 PM CDTTornado WarningOUNNoble32 min
Jun 13, 8:29 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain46 min
Jun 13, 8:58 PM CDTTornado WarningOUNCleveland, Oklahoma47 min
Jun 13, 9:00 PM CDTTornado WarningOUNLincoln45 min
Jun 13, 9:39 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie51 min
Jun 13, 10:08 PM CDTSevere Thunderstorm WarningOUNSeminole52 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.